To the Editor. —
In reference to the recent article by Zenon et al,1I would like to offer some comments concerning vancomycin-induced cytopenias. Christie et al2 recently reported on a very elegant study demonstrating vancomycin-dependent anti-platelet antibodies in two patients. In 1990, I and Horowitz3 also reported on a case of vancomycin-induced neutropenia clearly associated with anti-granulocyte antibodies. In addition, nonantibody-mediated red blood cell aggregation has been demonstrated with vancomycin.4,5 To date, however, vancomycin-induced antierythrocyte antibodies have not been reported.The evidence is increasing that vancomycin has both immune and nonimmune effects on blood cells, but the mechanism(s) involved is (are) far from clear. For example, protein binding may or may not be an important factor for vancomycin's action at the cellular level.4,5 What is clear, however, is the need to further study how vancomycin affects the immune system and/or interacts with blood cells,
Kaplan NM, Domen RE. Vancomycin-lnduced Cytopenias. Arch Intern Med. 1992;152(2):413–414. doi:10.1001/archinte.1992.00400140149033
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: